Ask a doctor

Why Are my Upper and Lower Eyelids Swollen Approx. 1 Month After Restylane for my Tear Troughs? (photo)

What are the alternatives if it is not from the migration of Restylane? My upper lids, esp in the inner corners have become quite swollen and hooded, ditto the lower outer corners of my eyes. I am getting quite concerned as it appears to be getting progressively worse. Please advise. Thank you.

Doctor Answers (6)

Eyelid swelling after fillers

+2

If you only had restylane placed in your tear troughs, it would be impossible for it to have migrated all the way to your upper lids.  while uncommon, it is possible that your swelling is from lymphatic obstructions that is giving you a generalized swelling of the eyelid area.  You should also consider whether anything else may be irritating your eyelids, such as a new products or allergies.  


Fairfax Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Upper eyelid swelling uncommon with tear trough injections of Restylane

+2

This is not something I would initially associate with a tear trough injection, however I assume it is possible. Usually any swelling goes down in about 2 wks. Were any other injectables places in any other areas on the day of injection? 

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Eyelid swelling after restylane

+2

It is possible to have some swelling under the eye from lymphatic obstruction but "I have never seen photos of this happening under the lateral portion of the lower lid. I do not see how restylane would effect your upper lids and agree with the others that are concerned that Botox might have caused that problem. 

Gentle massage and warm compresses might help with lymphatic congestion. Also, go back and see your doctor. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

You might also like...

Puffy eyelids after Restylane

+2

All you had is Restylane under the eyes? No Botox or Dysport to the forehead? What you are showing above the eyes really appears to be ptosis from Botox or Dysport. It is impossible for Restylane to travel from the tear troughs all the way up into the upper eyelids, even if you stood on your head for a month. The lower eyelid swelling could be from filler. But the only other thing I can think of is possible cellulitis? I've seen it once, and it did cause upper and lower eyelid swelling 3 months after Restylane was injected into the tear troughs. I would suggest you see your injector for an in-person evaluation.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Puffy eyes after Restylane

+2

It sounds from you question as though you only had Restylane in the tear troughs?  No other filler or Botox in the face?  Some possible explainations I can think of are:

1. If you had Botox or Dysport to the forehead, you may have some brow ptosis that is now becoming apparent since the brow elevators are relaxed.

2. You may have developed some lymphatic obstruction as a result of the filler placed under the eye.

3. You may have some environmental allergies that are coincidentally acting up.

if you only had filler placed in the lower eyelid tear trough, it would be extremely unlikely (I'd venture impossible) for the filler to migrate to the upper eyelid.

I'd recommend visiting your injector for an in-person examination.

Dara Liotta, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

RESTYLANE

+2

 

Dear Elle;

Assuming that the RESTYLANE was injected in the correct location, in the proper amount and not in conjunction with Botox then one may attribute the excessive swelling to the relatively higher protein content of the RESTYLANE Hyaluronic Acid.

Perhaps you may want to look into another HA with much lower protein content ( and hence less swelling) such as Redensity II from Teosyal.

Thank you

 

Ali Adibfar, MD, DDS
Toronto Plastic Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.